Kentucky, 2009

Hail in Kentucky, June 8, 2009

June 8, 2009 · NWS JKL · 1 event in 1 county or zone

Isolated severe thunderstorms drop large hail on Wolfe County on June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms drop large hail on Wolfe County on June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 8, 12:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 8, 12:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT MON JUN 8 2009

.SHORT TERM #2

A QUICK MESOSCALE UPDATE EARLY THIS AFTERNOON TO DISCUSS POTENTIAL
CONVECTIVE INITIATION ALONG I-75 CORRIDOR AND SOUTH NEAR CUMBERLAND
PLATEAU AND SOUTHEAST HIGH TERRAIN COUNTIES. LATEST VISIBLE
SATELLITE IMAGERY SHOWS SOME CU STARTING TO DEVELOP AND LATEST RUC
MESOANALYSIS DATA SHOWS UNCAPPED REGION OVER EAST KENTUCKY. LFC
HEIGHTS ARE RAPIDLY DECREASING THE TWO AFOREMENTIONED AREAS W/ UP TO
2000 J/KG OF CAPE TO WORK WITH. NAM/RUC ARE HINTING AT A WEAK SFC
CONVERGENT FEATURE/PRE FRONTAL TROUGH MOVING ACROSS EAST KENTUCKY
WHICH COULD BE ALL THE UNSTABLE AIRMASS NEEDS TO KICK THUNDERSTORMS
OFF. DYNAMIC WIND FIELDS CONTINUE TO LOOK WEAK AND FEEL STORMS WOULD
BE PULSE IN NATURE...WITH VERY ISOLATED SEVERE THREATS OF LARGE HAIL
AND DOWNBURST WINDS WITH ANY COLLAPSING STORM.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

THE MAIN FOCUS FOR THE REST OF TODAY WILL BE THUNDERSTORM POTENTIAL
AND HOW STRONG THUNDERSTORMS MIGHT GET. A TRICKY SETUP FOR TODAY AS
PLENTY OF INSTABILITY SHOULD BE PRESENT...HOWEVER NO REAL
TRIGGER/FORCING MECHANISM WILL EXIST. HAVE LOWERED COVERAGE OF
SHOWERS AND THUNDERSTORMS TO SLIGHT CHANCE/CHANCE THROUGHOUT THE DAY
WITH THE HIGHEST COVERAGE LIKELY IN THE SOUTHEASTERN HIGHER TERRAIN.
MODEL FORECAST SOUNDINGS ARE SHOWING MUCH MORE INSTABILITY THAN I
FEEL WILL BE REALIZED AS THEY ARE PROGGED WITH DEWPOINTS IN THE UPPER
60S UP TO 70. FEEL MID 60S IS MUCH MORE REASONABLE...CUTTING DOWN ON
AVAILABLE CAPE. ALSO...SKY COVER SHOULD LIMIT PEAK HEATING THIS
AFTERNOON AS UPSTREAM CONVECTIVE DEBRIS STREAMS OVER THE AREA.
NEVERTHELESS...FEEL THAT SOME CONVECTION WILL INITIATE AND SOME
UPDRAFTS COULD BE QUITE ROBUST WITH UP TO 2000 J/KG POSSIBLE.
FREEZING LEVELS SHOULD BE AROUND 13-14 K FEET...WHICH SHOULD LIMIT
SEVERE HAIL POTENTIAL TO ONLY THE STRONGEST PULSE STORMS. WILL
MONITOR UPSTREAM CONVECTION ORIENTED SOUTHWEST TO NORTHEAST ACROSS
THE WESTERN KENTUCKY/INDIANA BORDER TO SEE IF INTENSIFICATION OCCURS.
WILL CONTINUE TO MENTION SMALL SEVERE CHANCES IN THE HWO BUT REMOVE
THE WORDING FROM THE ZFP AS THREAT IS ONLY VERY ISOLATED.

TEMPERATURES SEEM TO BE ON TRACK AS THE TREND WITH GUIDANCE OVER THE
PAST COUPLE OF DAYS HAS BEEN DOWN. LOOK FOR THE MID 80S ACROSS MUCH
OF EAST KENTUCKY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY NIGHT/

THE MODELS ARE IN GOOD GENERAL AGREEMENT THROUGH THE
PERIOD...HOWEVER THE DEVIL IS IN THE DETAILS. BOTH MODELS ARE
INDICATING VERY UNSTABLE ATMOSPHERIC CONDITIONS THIS AFTERNOON. THE
NAM...IN PARTICULAR SHOWS A STRONG OMEGA ALONG WITH AMPLE MOISTURE.
THE ONLY QUESTION IS GOING TO BE A TRIGGER. BOTH THE NAM AND THE GFS
BOTH SHOW A WEAK 500 HPA SHORT WAVE MOVING ACROSS THE AREA. THE
QUESTION IS WILL THAT BE ENOUGH TO INITIATE THUNDERSTORMS. ONCE
THUNDERSTORMS ARE INITIATED...IT WILL BE LIKE A FIRE IN A FIRE WORKS
FACTORY WITH NAM MODEL SOUNDING HAVING ABOUT 2500 JOULES OF CAPE
AVAILABLE AND LIFTED INDEX VALUES OF MINUS 7. USING THE GFS...THERE
IS STILL LIFTED INDEX VALUES OF MINUS 4. SO DECIDED TO PUT SOME
SEVERE THUNDERSTORMS INTO THE FORECAST TODAY. IF WE HAVE ANY
THUNDERSTORMS AT ALL...THE POTENTIAL WILL BE FOR THEM TO BE QUITED
STRONG. STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AS THE
AIRMASS REMAINS VERY UNSTABLE.

.LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/

WITH GOOD AGREEMENT BETWEEN THE HPC GUIDANCE AND LATEST ECMWF
SOLUTION...LIKED THE ECMWF FOR DAYS 4-7 OF THE FORECAST. MODIFIED
THE PREVIOUS GRIDS TOWARDS THE TIMING OF A FRONTAL PASSAGE ON
THURSDAY AFTERNOON AND EVENING. INITIAL ROUNDS OF PRECIPITATION ARE
EXPECTED TO OCCUR AS A 30KT LOW LEVEL JET AND A 50-60KT 500HPA JET
BOTH MOVE INTO CENTRAL AND EASTERN KENTUCKY WEDNESDAY NIGHT INTO
THURSDAY. THE BEST CHANCE FOR SHOWERS AND STORMS WILL ARRIVE ON
THURSDAY AS A SLOW MOVING COLD FRONT DRIFTS SOUTHWARD ACROSS THE
FORECAST AREA. THE LATEST MODEL TIME HEIGHTS ARE SHOWING SEVERAL
PERIODS OF GOOD OMEGA INTERACTING WITH INCOMING MOIST SOUTHERLY AND
SOUTHWESTERLY FLOW. MODEL DATA ALSO SUGGESTS GOOD INSTABILITY WILL
BE AVAILABLE ON WEDNESDAY AFTERNOON AND THURSDAY...SO A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AS THE FRONT MOVES
ACROSS THE AREA. SKY COVER...WEATHER...WIND...AND QPF GRID WERE
MODIFIED PER THE CHANGES MADE TO POP FORECAST. WENT AHEAD AND
INTRODUCED POSSIBILITY OF MODERATE RAINFALL FOR THURSDAY...AS
FRONTAL PASSAGE OCCURS AND ALSO DUE TO THE SLOW MOVEMENT OF THE
FRONT AND THE POSSIBILITY OF STORM TRAINING. WILL BE USING A
COMBINATION OF HPC GUIDANCE AND MEXMOS FOR DAY 4-7 TEMPERATURES AND
DEWPOINTS. AT THIS POINT BOTH THE HPC AND ECMWF DATA HAVE SATURDAY
AND SUNDAY DRY...SO DECIDED TO FOLLOW SUIT AND MODIFY GRIDS
ACCORDINGLY. ACCORDING TO THE ECMWF ANOTHER SYSTEM WILL MAKE ITS WAY
ACROSS THE OHIO VALLEY NEXT MONDAY...BUT CONFIDENCE IN THIS SCENARIO
IS LOW DUE TO MODEL DIFFERENCES.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

EXPECT MAINLY VFR CONDITIONS THROUGH THE FORECAST PERIOD...ALTHOUGH
SOME MVFR VIS/CIGS WILL BE POSSIBLE W/ AFTERNOON SCATTERED CONVECTION
AND OVERNIGHT MIST/FOG. CURRENT RADAR IMAGERY SHOWS SCATTERED
CONVECTION BEGINNING TO FIRE ALONG A SURFACE CONVERGENT BOUNDARY
ACROSS EAST CENTRAL KENTUCKY. HAVE INCLUDED SOME TEMPORARY MVFR
CONDITIONS IN -TSRA FOR THIS AFTERNOON/EARLY EVENING...HOWEVER FEEL
CONVECTION WILL BE DIURNAL IN NATURE AND CHANCES DECREASE AFTER 8 PM.
ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON HAS A SMALL CHANCE
OF BECOMING SEVERE...THEREFORE LARGE HAIL AND DOWNBURST WINDS CANNOT
BE RULED OUT.

SURFACE WINDS SHOULD STAY GENERALLY OUT OF THE SOUTHWEST THROUGH THE
FORECAST PERIOD AND STAY BELOW 10 KNOTS. THERE WILL BE CHANCES FOR
SCATTERED THUNDERSTORMS ON TUESDAY...ALTHOUGH WILL ONLY INCLUDE CB
MENTION THROUGH 18Z UNTIL DETAILS BECOME MORE CLEAR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM #2...SCHOETTMER
SHORT TERM...JJ/SCHOETTMER
LONG TERM....AR
AVIATION...SCHOETTMER
Hazardous weather outlook, Jun 8, 3:09 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
409 AM EDT MON JUN 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
409 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

DUE TO THE VERY UNSTABLE AIRMASS OVER EASTERN KENTUCKY TODAY...THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...HAVE THE POTENTIAL OF
BECOMING SEVERE. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING WIND
GUSTS GREATER THAN 60 MPH AND HAIL LARGER THAN ONE INCH IN DIAMETER.
ANY THUNDERSTORMS WILL BE ACCOMPANIED WILL DANGEROUS CLOUD TO GROUND
LIGHTNING. THE THUNDERSTORMS TONIGHT ARE NOT EXPECTED TO BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON. THUNDERSTORMS
ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND DAMAGE AND ANY
LARGE HAIL TO THE JACKSON WEATHER OFFICE.

JJ

In the hours before

Special weather statement, Jun 8, 1:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
202 PM EDT MON JUN 8 2009

KYZ106-108-081830-
MORGAN-WOLFE-
202 PM EDT MON JUN 8 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN MORGAN AND NORTH
CENTRAL WOLFE COUNTIES THROUGH 230 PM EDT MONDAY AFTERNOON...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STILLWATER...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR TOLIVER AROUND 210 PM EDT...TOLIVER AROUND
215 PM EDT...HAZEL GREEN AROUND 220 PM EDT...DAYSBORO AROUND 225 PM
EDT...SALEM AROUND 230 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 29 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wolfe

When
June 8, 1:05 PM EST to 1:09 PM EST
Where
Wolfe County, Toliver
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -83.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179930.